Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 6, 2004, 11:41 PM MDT for Pondera County, Teton County, Montana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2004, 11:41 PM MDT (05:41 UTC)
- Expired
- Aug 7, 2004, 12:15 AM MDT
- In force
- 34 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Pondera County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 129 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 11:50 PM MDT | TSTM WND GST 60 | 9 S Heart Butte, MT | WINDS ESTIMATED BETWEEN 50 AND 60 MPH. PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4495 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 070541 SVRTFX MTC073-099-070615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 PM MDT FRI AUG 6 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA NORTHWESTERN TETON COUNTY IN NORTH CENTRAL MONTANA * UNTIL 1215 AM MDT * AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WEST CENTRAL PONDERA COUNTY TO NORTHWESTERN TETON COUNTY...OR ALONG A LINE EXTENDING FROM 41 MILES NORTHWEST OF CHOTEAU TO 30 MILES NORTHWEST OF CHOTEAU...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL NORTHWESTERN TETON COUNTY AT 1150 PM MDT RURAL WESTERN PONDERA COUNTY AT 1150 PM MDT BLACKLEAF AT MIDNIGHT MDT RURAL CENTRAL PONDERA COUNTY AT MIDNIGHT MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4818 11301 4795 11282 4806 11247 4829 11265 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:09 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 6, 9:09 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
909 PM MDT FRI AUG 6 2004
.DISCUSSION...
A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS CONTINUES OVER THE
NORTHEASTERN ZONES THIS EVENING...WITH SCATTERED ACTIVITY OVER THE
REST OF CENTRAL MONTANA. WILL MAKE MINOR CHANGES TO POPS AND CLOUD
COVER BEFORE 06Z BASED ON LATEST RADAR/SATELLITE TRENDS. A VIGOROUS
SHORT WAVE TROUGH AND ASSOCIATED JET STREAK WILL THEN PROPAGATE
EAST INTO WESTERN MONTANA OVERNIGHT. WITH PLENTY OF LIFT
PRESENT...WILL KEEP THE CHANCE POPS GOING OVER THE CENTRAL ZONES
AFTER 06Z. ONLY OTHER CHANGES WERE SOME MINOR TWEAKS TO
TEMPERATURES AND WINDS. SCHAUMANN
.PREVIOUS DISCUSSION...
CONVECTIVE ACTIVITY AGAIN TAKING OFF THIS AFTERNOON. UPPER TROF
CLEARLY DEPICTED ON VISIBLE SATELLITE IMAGERY AS IS SHORT WAVE
EJECTING OUT FROM THE BASE OF THE TROF AND MOVING INTO WESTERN
MONTANA. WEST COAST UPPER TROF MOVES ACROSS NORTHERN MONTANA
SATURDAY WITH COOLER AIR SWEEPING IN BEHIND FRONTAL PASSAGE. WILL
MAINTAIN LOW POPS FOR SATURDAY BUT STRONG WESTERLY WINDS SHOULD
INHIBIT ANY PRECIPITATION OVER THE PLAINS. DRIER NORTHWEST FLOW
ALOFT SETS UP OVER THE AREA SUNDAY AS AN UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES
THROUGH THE WEEKEND. EMANUEL
MONDAY NIGHT THROUGH FRIDAY...A NORTHWEST FLOW WILL CONTINUE ALOFT
OVER THE REGION FOR THE BEGINNING OF THE PERIOD. AS A RESULT...COOL
TEMPERATURES CAN BE EXPECTED TO CONTINUE INTO WEDNESDAY...WITH
AFTERNOON READINGS AVERAGING BETWEEN 5 AND 10 DEGREES BELOW NORMAL.
HOWEVER...DUE TO FAIRLY DRY AIR IN PLACE BY EARLY NEXT WEEK...EXPECT
DRY CONDITIONS ACROSS THE REGION FOR MUCH OF THE WEEK. EXPECT A
WARMING TREND TO START BACK UP TOWARDS THURSDAY...AS A NEW UPPER
LEVEL RIDGE STARTS TO BUILD OVER MONTANA. EXPECT TEMPERATURES TO
APPROACH NORMAL READINGS FOR THURSDAY AND FRIDAY AS WELL...AS THE
RIDGE BUILDS IN. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/073 046/074 048 05420
UUUUU 075/049 076/053 081/053 084/054 084 00000000000
CTB BB 049/071 045/069 045 05430
UUUUU 073/050 075/050 079/051 080/052 081 00000000000
HLN BB 056/076 050/078 051 0542-
UUUUU 078/054 081/056 084/057 087/058 087 00000000000
BZN BB 050/077 045/076 044 05320
UUUUU 077/048 078/052 081/052 085/053 085 00000000000
WEY BB 040/068 037/067 036 052-1
UUUUU 066/041 067/044 070/044 073/046 073 00000000000
DLN UU 049/077 047/075 046 05310
UUUUU 077/050 079/051 081/051 085/052 084 00000000000
HVR BB 056/074 048/072 047 05530
UUUUU 074/049 077/053 083/054 086/055 087 00000000000
LWT BB 054/076 046/071 045 05420
UUUUU 073/047 075/050 077/051 080/053 081 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Aug 6, 5:30 AM MDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT FRI AUG 6 2004 MTZ009>014-044>051-054-071130- BLAINE-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU- EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-HILL- JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT- SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 530 AM MDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND A PORTION OF SOUTHWEST MONTANA .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN AND SOUTHWEST MONTANA THIS AFTERNOON...AND WILL SPREAD ACROSS NORTH CENTRAL MONTANA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA ON SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT...WITH COOLER AND BREEZY CONDITIONS PREVAILING BEHIND THE FRONT. TEMPERATURES IN THE MOUNTAINS MAY DROP AS LOW AS THE MID TO UPPER 30S SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-071130- BEAVERHEAD-BROADWATER-GALLATIN-JEFFERSON-MADISON- 530 AM MDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE THROUGH SOUTHWEST MONTANA ON SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT...WITH COOLER AND BREEZY CONDITIONS PREVAILING BEHIND THE FRONT. TEMPERATURES IN THE MOUNTAINS MAY DROP AS LOW AS THE MID TO UPPER 30S SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 6, 6:56 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 10 NW WINIFRED 47.66N 109.53W
08/06/2004 0.75 INCH FERGUS MT PUBLIC
&&
JSSLocal storm report, Aug 6, 7:22 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
722 PM MDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 37 S LLOYD 47.75N 109.36W
08/06/2004 60 MPH BLAINE MT TRAINED SPOTTER
&&
JSSLocal storm report, Aug 6, 8:00 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
800 PM MDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST HAVRE 48.54N 109.68W
08/06/2004 63 MPH HILL MT OFFICIAL NWS OBS
&&
JSSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:32 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 58 min |
| Aug 6, 7:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 29 min |
| Aug 6, 8:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.